Colorado, 2019Winter Weather in Colorado, February 5 to 7, 2019
February 5 to 7, 2019 · NWS BOU · 7 events in 7 counties and zones
A storm system moved across northern Colorado and produced a period of light to moderate snowfall over much of the region. The heaviest snowfall occurred in and near the Front Range mountains and foothills.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved across northern Colorado and produced a period of light to moderate snowfall over much of the region. The heaviest snowfall occurred in and near the Front Range mountains and foothills. Storm totals in these areas generally ranged from 4 to 7 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 5, 3:28 PM MST, 32 minutes earlier.
Area forecast discussion, Feb 5, 3:28 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 PM MST Tue Feb 5 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM MST Tue Feb 5 2019
A trough is visible on water vapor imagery digging into the
California coast today. Mid to upper level southwesterly flow will
continue over Colorado as this system approaches the area. This
flow will create snow showers throughout the night in the
mountains with the Park Range seeing the heaviest totals of around
6-12 inches.
Tomorrow, the shortwave associated with this trough will rotate
northeastward toward Colorado. Meanwhile, at the surface, a strong cold
front will move southward through the urban corridor and eastern
plains during the late morning on Wednesday. The combination of
PVA associated with the trough, the left exit region, surface
frontogenesis and upslope flow will provide QG ascent for this
storm and create snow showers around midday across the
aforementioned area. I have kept storm total snowfall amounts
consistent with previous forecasts as 2-5 inches are expected
across the Denver metro. The message is also consistent that the
evening rush hour will see hazardous travel conditions and evening
commuters looking to travel during this time should use caution
or reconsider their travel. This event has the makings of a flash
freeze because road temperatures will be above freezing before the
cold front moves through the urban corridor. Snow will initially
melt on contact and then, due to the much colder temperatures
moving in behind the front, the wet pavement will freeze making
roads slick and icy. The greatest impacts will be over bridges
and overpasses. During the onset of the front, there may be a
brief period of freezing drizzle as relatively warm air will be
overrunning the colder air at the surface. Light to moderate snow
showers will begin accumulating by the early afternoon which will
only make the road conditions worse. A Winter Weather Advisory
was issued for the urban corridor, eastern plains and foothills
from noon through early Thursday morning to account for the impact
on the commute and others who may be traveling.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM MST Tue Feb 5 2019
Snow will continue into the evening hours across much of the
area. Expect snow to end from west to east overnight as the system
shifts east across the Colorado. The arctic airmass moving into
the state will drop temperatures below zero over most of northeast
Colorado late Wednesday night. By 12Z Thursday, the trough axis
will be east of the area taking most of the snow with it. However,
there will be enough moisture embedded in the northwest flow
aloft to keep light snow going over the mountains Thursday.
Additional snowfall of up to 4 inches will be possible. In the
meantime, an arctic airmass over eastern Colorado combined with
fresh snow will result in cold temperatures Thursday and Thursday
night. Highs are expected to be in the teens Thursday. Clear
skies, light winds, and fresh snow will lead to good radiational
cooling Thursday night. Low lying areas over northeast Colorado
are expected to fall below zero again. Mountain valleys will get
very cold with temperatures around 20 below zero in places.
On Friday, flow aloft turns west-southwest as a trough digs south
along the Pacific west coast. Weak ridging over the Central
Rockies will bring dry conditions and mostly sunny skies. A
stagnant airmass over northeast Colorado will modify some, but
remain cool due to the snow cover.
Flow aloft will remain west-southwest through the weekend as a
upper level low spins over the Pacific northwest. A weak wave
embedded in the flow aloft is expected to bring light snow to the
mountains Saturday night. Otherwise, dry conditions are expected.
Surface high pressure will be parked over the Northern Rockies and
Northern Plains this weekend. An easterly flow around this will
keep cooler air over northeast Colorado. A cold front may drop
south across northeast Colorado Saturday night with the passing
wave. If this occurs, highs will be colder on Sunday.
A Pacific system is expected to sweep across the area sometime
Monday or Tuesday. Models are still in disagreement on the timing.
This system should mainly impact the mountains with downslope
flow keeping areas east of the mountains dry.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 325 PM MST Tue Feb 5 2019
VFR conditions will continue through mid morning tomorrow. The
strong southwesterly winds are pushing slowly northward off the
Palmer Divide and a boundary is visible on radar. This front will
likely stall very close to KDEN and there is low confidence in
wind speed and direction over the next couple of hours. Winds will
stay east-northeasterly until shortly after sunset if the
boundary stalls south of KDEN. A cold front will move through the
airports midday tomorrow with northeast winds behind it and snow
showers. There is low confidence in the timing of this front at
the moment.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon Wednesday to 5 AM MST Thursday
for COZ035-036-038>045-048.
Winter Weather Advisory from 6 AM Wednesday to 5 AM MST Thursday
for COZ034.
Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Thursday for COZ031-033.
&&
SHORT TERM...Danielson
LONG TERM...Meier
AVIATION...Danielson
Hazardous weather outlook, Feb 5, 10:40 AM MST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MST Tue Feb 5 2019
COZ030>051-061745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MST Tue Feb 5 2019
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Expect occasional snow showers over the northern mountains today,
especially north of the I-70 corridor. Amounts will be on the
lighter side, generally in the 1 to 4 inch range. Snow will
increase over the mountains tonight with 2 to 6 inches of snow,
heaviest around Rabbit Ears Pass.
Across lower elevations, clouds and areas of fog will linger
through the early afternoon with sunshine afterward. Cooler
temperatures are expected today, especially north and east of
Denver with readings only in the 30s to middle 40s.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A strong system will continue impacting Colorado through Thursday
morning. This system will bring moderate snowfall and gusty winds
to the mountains. Additional snow accumulations of 3 to 6 inches
will be possible. Across the urban corridor and eastern plains, a
cold front will move through Wednesday morning with temperatures
turning colder and light to moderate snow beginning to fall. Snow
amounts of 2 to 4 inches from the foothills eastward to the I-25
corridor during the afternoon will cause poor travel conditions
for Wednesday evening's rush hour. Lighter snow amounts are
expected over the plains east of a line between Greeley and Denver
International Airport.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- February 5, 4:00 PM MST to February 7, 4:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 5, 4:00 PM MST to February 7, 4:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- February 6, 11:00 AM MST to February 7, 4:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- February 6, 11:00 AM MST to February 7, 4:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- February 6, 11:00 AM MST to February 7, 4:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals included: 7.5 inches in Boulder, 7 inches in Broomfield and Lakewood, 6.5 inches in Lafayette, 6 inches at Lyons and Ralston Reservoir with 5 inches in Arvada. At the National Weather Service in Boulder, 5.9 inches of snowfall was observed.
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- February 6, 11:00 AM MST to February 7, 4:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- February 6, 11:00 AM MST to February 7, 4:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Hail in Missouri, February 5 to 7, 20192 deaths · 2 injured · $100,000 · 1 in hail · 32 events
- Ice Storm in Michigan, February 5 to 7, 2019$24 million · 10 events
- Ice Storm and Winter Weather in Kansas, February 5 to 7, 20191 death · $10,000 · 6 events
- Flood in Ohio, February 5 to 11, 2019$60,000 · 1 event
- Winter Weather in Wisconsin, February 5, 201920 events
- Heavy Snow and Winter Weather in South Dakota, February 5 to 7, 201920 events
- Winter Storm and Heavy Snow in Colorado, February 5 to 7, 201916 events
- Ice Storm and Winter Storm in Illinois, February 5 to 6, 201914 events
- Dense Fog in Missouri, February 5 to 6, 201911 events
- Heavy Snow in Wisconsin, February 5 to 6, 20199 events
- Winter Storm and Heavy Snow in Wyoming, February 5 to 6, 20196 events
- Heavy Snow in Wisconsin, February 5, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806061, 806062, 806063, 806064, 806066, 806067, 806068.